Hi, I came here to this site because I really don’t know what else to do. I guess I will try to explain as best I can and sincerely hope I hear back soon. So last night my best friend of 5 years claimed that he had an “epiphany” and that he had been spoken to by God. Now neither me nor him are very religious at all and it came as a shock to me. He had been texting me at various times in the day and repeating that “God loves us.” and other things he would not normally say. Concerned, I told him I was coming over to his house and he said he had something to show me that would speak to my heart. Upon exiting my car he was already outside and he embraced me and said it was good that I was there. This was the first odd instance of a situation that began to snowball out of control. I followed him into his house and he sat me down. He began again ranting about God and his love for us. He then pulled up a video from the internet that detailed various parts of the book of revelations and conspiracies about the “illuminati” He would not stop ranting and he was beginning to frighten me. I disagreed with his many theories though I listened whole heartedly to each one. He began calling me “Satan” and would not stop going on and on about “the end times” and was spouting various philosophical and religious non-senses. The look in his eyes was so terrifying, like a wild animal, caged and afraid. He ran away from me and locked himself in his bathroom and took 2 showers and a bath. When he came out I discovered that he had taken a bible into the bath with him and submerged it. He claimed that he was baptizing himself. After this he simply broke down to complete tears. He would say “Oh my God. You’ve been here the whole time.” over and over to me. I laid him on the bed and held his hand while he drifted from laughter to paranoia and fear to a seeming state of bewilderment. Reading him scriptures from another bible he had seemed to calm him down. It didn’t last long, as he began to refer to me as the arch-angel Gabriel, saying I was the messenger of God, my name coincidentally being Gabriel. He began to spout various conspiracy theories ranging from being poisoned by the illuminati to Obama being the anti-christ. I was terrified by his inane ramblings so I took him to the ER. I was convinced he had taken a hard drug of some sort or perhaps some hallucinogen. He was terrified of everyone and especially the dark. He felt that the darkness outside would pervade his body and send him to hell. Doctors weraing dark blue scrubs would also terrify him and his eyes would become large and he would attempt to run. After getting him to cooperate they took a sample of his blood and urin to test for drug use. No drugs were found in his system. He was still very emotionally unstable and was constantly saying nonsensical things. He has since been admitted to a psychiatric ward. They have no solid answers for his sudden insanity. They said it could be anything from dehydration to schizophrenia to bi-polar disorder to depression. All I know for certain is this one day he simply snapped. The person I know has seemingly disappeared. I still have no answers. I am so terrified that I’ve lost him and he’s never coming back. I believe he may have schizophrenia due to his symptoms. (paranoia, delusions of grandeur, mood swings, etc) He has never shown any symptoms like this before. As I said, he simply went insane. I don’t know what to do anymore and am very frightened. Please, I need some answers.
Your friend may have had a psychotic break. Psychosis is associated with psychiatric disorders such as schizophrenia, bipolar disorder and major depression with psychotic features, among others. There are occasions when an individual has one psychotic episode and never another. Clinically, that’s referred to as schizophreniform disorder. It’s too soon to know if he has any of the aforementioned disorders.
People do not typically “snap.” It’s rare. In typical cases of psychosis, there are definitive signs leading up to the episode. It’s unclear whether you were in contact with your friend before his episode. Perhaps the early signs were missed.
You correctly suspected illicit drug use as a possible explanation. Despite testing negative, drug use could have contributed to his psychosis. Perhaps he ingested a short-acting drug. For instance, an occasional cocaine user might only test positive for several days after use. It is also possible that he had an adverse reaction to prescription medication. Certain prescription drugs such as steroids and stimulants can cause psychosis. Alcohol use and alcohol withdrawal can both cause psychosis.
Other medical conditions that can cause psychosis include stroke, epilepsy, brain tumors or cysts, and certain brain diseases including Parkinson’s or Huntington’s disease.
Thankfully, he is receiving psychiatric care in a hospital setting. That is the best place for him. The psychiatric staff are constantly monitoring his symptoms to determine the best course of treatment. You made the correct choice when you took him to a hospital. He is lucky to have you as a friend.
It’s unclear what happened to your friend. Perhaps there will be clarification upon his discharge. In the meantime, try to be supportive. Experiencing psychosis is frightening. Visit him in the hospital and let him know that you’ll assist him in any way that you can. Hopefully, such an episode will never happen again. Please keep me posted on his recovery. Don’t hesitate to write again with additional questions.
Dr. Kristina Randle